br Introduction Darier disease is
Introduction Darier disease is a rare, autosomal A-366 disease caused by a mutation on chromosome 12q23-24, which encodes for the sarcoplasmic/endoplasmic reticulum Ca(2+)-adenosine triphosphatase type 2 isoform (SERCA2) enzyme. This condition is characterized by abnormal keratinization of the epidermis, nails, and mucous membrane. Typical clinical symptoms include keratotic papules in seborrheic regions as well as flexures and distinct nail changes, with histology of acantholysis and dyskeratosis. Oral acitretin is the treatment of choice for generalized or severe Darier disease, and the recommended dosage is 0.25–0.5 mg/kg/day. Acitretin could normalize epidermal cell proliferation, differentiation, and cornification. However, it has many metabolic, skeletal, and teratogenic adverse effects, including mucocutaneous effects, hyperlipidemia, hepatotoxicity, and skeletal anomalies. Mucocutaneous adverse effects include dryness of the lips, cheilitis, thinning, redness and scaling of the skin, and hair loss. Here, we describe a case of jejunal perforation in a 58-year-old man suffering from Darier disease receiving oral acitretin therapy for more than 2 years.
Case report Darier disease was diagnosed by skin biopsy at our clinic in a 58-year-old man 2 years previously. Initial symptoms included brownish, verrucous papules over the back, chest, scalp, and inguinal and axillary areas (Figure 1) along with itchiness and foul smell, because the condition had been left untreated for many years. The patient weighed 75 kg and had a history of severe itching that was not responsive to topical steroids and emollients. During the operation, jejunal perforation with mesenteric abscess and small bowel tight adhesion at the upper abdomen were found (Figure 2). Segmental resection of small bowel with primary anastomosis was then performed. The patient was then transferred to a surgical intensive care unit and received systemic antibiotics. He was discharged after 37 days without any serious sequelae.
Discussion Perforation of the small bowel is a rare but serious condition. Perforation from duodenal ulcers was the most common cause in the past. Helicobacter pylori infection or prolonged use of nonsteroidal anti-inflammatory drugs (NSAIDs) may all contribute to perforation in the small intestine. Currently, perforation that occurs during endoscopy is not an uncommon cause. Other causes of perforation include infections (e.g., tuberculosis and cytomegalovirus), Crohn\'s disease, ischemia, injury from radiation therapy, cancer (such as lymphoma or adenocarcinoma), and swallowed foreign bodies. Our patient developed jejunal perforation after using acitretin for 2 years. After reviewing his medical history, we found that he had been taking atorvastatin and valsartan regularly for more than 1 year. Atorvastatin and valsartan have no known adverse effects of inflammatory bowel disease or bowel perforation, and are used for lowering blood triglyceride levels and controlling hypertension, respectively. The patient also took ambroxol, dextromethorphan, and theophylline intermittently for more than 1 year due to smoking-induced chronic cough and dyspnea. No other obvious life stress or use of NSAIDs was recorded. The test for H. pylori infection was not conducted because H. pylori is often associated with gastrointestinal ulcers above the duodenum, unlike the findings in our case. In the past 2 years, the patient neither received any endoscopic procedure nor experienced any blunt abdominal injury. During the operation, we only found perforations on a part of the small intestine along with mesenteric abscess and adhesion. The pathology of resected jejunum showed inflammatory ulcers with microperforation (Figure 3). Yamada et al. reported a case of all-trans retinoic acid-induced vasculitis and hemonecrosis of the ileum in a patient with acute promyelocytic leukemia. However, the skin lesions and pathology of our case did not show the characteristics of leukocytoclastic vasculitis as described by Yamada et al. Comparing it with clinical manifestations and pathologic findings, we could rule out retinoic acid-induced vasculitis, uncommon inflammatory bowel disease, underlying malignancy, or atypical infection.